logoThe People's Perspective on Medicine

Lisinopril & Other Pril Pill Side Effects Stimulate Heated Debate

ACE inhibitor blood pressure "pril" pills like lisinopril or ramipril can cause life-threatening swelling in the mouth, throat or abdomen.
Lisinopril & Other Pril Pill Side Effects Stimulate Heated D...
Man in blue dress shirt choking himself.

Some of the most commonly prescribed drugs in the world for high blood pressure are called ACE inhibitors. These compounds help blood vessels relax and dilate by blocking angiotensin converting enzyme (ACE). For millions of people they are extremely effective and cause no complications.

This class includes drugs such as benazepril, captopril, enalapril, fosinopril, lisinopril, moexipril, perindopril, quinapril, ramipril and trandolapril. If your medicine ends in “pril” there is a good chance it is an ACE inhibitor. These compounds are also found in dozens of combination blood pressure medications that include diuretics.

Whenever someone is prescribed a pril pill, they must be warned of two potentially serious complications. First: the ACE inhibitor cough. Such medications are notorious for triggering a hard-to-treat cough that can be incredibly debilitating. We have heard from hundreds of people who were not warned of this side effect. Many received complicated and expensive workups for allergies, asthma and other respiratory problems, only to discover after months or even years that their blood pressure medicine was responsible for an uncontrollable cough.

The second problem is called angioedema. It is a kind of allergic reaction that leads to swelling of soft tissue. When it happens around the face and neck, breathing can become difficult. This is an extreme emergency requiring immediate medical attention. The reaction can occur suddenly, years after someone has taken such drugs safely.

Angioedema of the Abdomen

A less well recognized complication of ACE inhibitors is swelling of the intestines. As you might imagine, when this occurs it can be incredibly uncomfortable. If the bowels become obstructed, it can be life threatening. Sadly, drug-induced abdominal angioedema is frequently misdiagnosed for weeks or months.

We share this with you because it has led to a heated debate among visitors to this website. Some people believe that warning about the ACE inhibitor cough or angioedema will scare patients unnecessarily.

A.H.D. says:

“I’ve been taking lisinopril for 4 years and now your comments have me very worried. Shouldn’t you balance these reports with success stories?”

There is no doubt that many people can take medications like enalapril, lisinopril or ramipril without experiencing any symptoms. But then there is this from Christie:

“Five days after starting lisinopril I was admitted to the hospital. I had a SEVERE allergic reaction that is extremely rare and it took doctors 2 1/2 months to figure out what was going on. It took 5 hospital trips and 2 surgeries for them to figure out it was the lisinopril.”

“Everyone reacts to medications differently. My mom took lisinopril with no problems. My dad got the really bad cough and stopped it.

“My intestines were closing and I went through HELL while on the medication. I would not wish the pain I had on my worst enemy…it was THAT bad. Labor pains weren’t as bad as the pain I got. I was sick for almost 3 months and within weeks of stopping the medication I was back in the hospital because my blood levels were so out of whack the results came back ‘panic’….not low, but panic! I could have had a heart attack, seizure, or some other things happen….all because I was so sick and wasn’t able to eat properly while on this medicine.

“Please don’t make it sound like we’re all just overly sensitive or exaggerating because I definitely know I’m not!”

R.C. shared this scary story:

“Doctors may mention ordinary side effects but may fail to discuss long-range serious problems.

“My brother was on lisinopril for about two years. Four days ago, he woke up with an extremely swollen tongue. No shortness of breath, no swelling otherwise. By the time we got to the ER, he was barely able to breath, couldn’t talk well enough to be understood. He was rushed back in an emergency triage, stripped of his clothes and given a large dose of steroid. The doctor said that if he hadn’t awakened when he did he would probably have died.

“This reaction is listed well down on the list under rare reactions. The ER doctor and his cardiologist were very adamant that he never come into contact with it again, but the pharmacist wasn’t so convinced that lisinopril was the cause.”

The pharmacist clearly had not done her homework. The prescribing information that comes with lisinopril and most ACE inhibitors states quite clearly:

“Angioedema of the face, extremities, lips, tongue, glottis and/or larynx has been reported in patients treated with angiotensin converting enzyme inhibitors, including lisinopril. This may occur at any time during treatment. Lisinopril should be promptly discontinued and appropriate therapy and monitoring should be provided until complete and sustained resolution of signs and symptoms has occurred. Even in those instances where swelling of only the tongue is involved, without respiratory distress, patients may require prolonged observation since treatment with antihistamines and corticosteroids may not be sufficient. Very rarely, fatalities have been reported due to angioedema associated with laryngeal edema or tongue edema.”

Take Home Message

Just because a side effect is considered “rare” does not mean it can’t happen to you. And even if you have taken a medication safety for years does not mean you are home free. We are not trying to be alarmist, but we do want you to be aware of potentially life-threatening reactions. That way you can act appropriately if something strange begins to occur and not waste time wondering if a symptom deserves immediate medical attention.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.1- 15 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.